900 children were poisoned by 'liquitabs' over five years
Published 20/06/2016 | 02:30
More than 900 poisoning incidents involving children who bit into liquid detergent capsules have been reported in the past five years.
A warning about the brightly coloured 'liquitabs' was made at the National Poisons Centre, in Beaumont Hospital, Dublin.
The capsules can cause chemical burns and lead to breathing difficulties and dangerous swelling of the child's airways.
Inspectors are visiting shops and distributors to ensure they are complying with new safety measures in place since January. Liquitabs must now have an ingredient to make them bitter to taste and the outer packaging must also be opaque to avoid children being attracted to them.
The inspections are being carried out by the Health and Safety Authority following the ending of a transitional period when manufacturers, distributors and retailers were allowed time to sell off old stock.
The Health and Safety Authority said its figures show that between 2011 and 2015, around 900 incidents involving liquitabs were reported.